New Mexico, 2015

High Wind in New Mexico, February 16, 2015

February 16, 2015 · NWS EPZ · 1 event in 1 county or zone

A cold front combined with an approaching 140+ knot jet from the north and an upper trough to produce weak convection across Sierra County. The air at the surface was drying out quickly behind the cold front which helped to produce outflow winds of 67 mph at the Truth or Consequences Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cold front combined with an approaching 140+ knot jet from the north and an upper trough to produce weak convection across Sierra County. The air at the surface was drying out quickly behind the cold front which helped to produce outflow winds of 67 mph at the Truth or Consequences Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 16, 3:15 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 16, 3:15 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MST MON FEB 16 2015

.SYNOPSIS...
COOLER AIR BEHIND A COLD FRONT WILL PUSH ACROSS NEW MEXICO AND
WEST TEXAS TONIGHT WHILE AN UPPER DISTURBANCE MOVES ACROSS THE
REGION. AS A RESULT THERE WILL BE A SLIGHT CHANCE OF LOWLAND RAIN
SHOWERS AND MOUNTAIN SNOWS TONIGHT WITH COOLER TEMPERATURES TONIGHT
AND TUESDAY. HIGH PRESSURE FOLLOWED BY WESTERLY WINDS WILL PRODUCE
SEASONABLY WARM MOSTLY DRY WEATHER WEDNESDAY THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
WEAK COLD FRONT WHICH WAS PUSHING SLOWLY ACROSS THE RIO GRANDE
EARLIER TODAY IS NOW RETREATING BACK TO THE EAST AS WESTERLY WINDS
ARE INCREASING ACROSS THE CWA THIS AFTERNOON. FRONT SHOULD GET
STRONGER UPPER SUPPORT LATER TONIGHT AND SHOULD THUS MOVE SOUTHWARD
THROUGH THE CWA LATER TONIGHT. COLD AIR ADVECTION BEHIND THE
BOUNDARY WILL LOWER TUESDAY HIGH TEMPERATURES TO AROUND 5 TO 10
DEGREES BELOW NORMAL. MEANWHILE AN UPPER WAVE/VORTICITY MAX WILL
MOVE TO THE SOUTHEAST ACROSS NEW MEXICO/WEST TEXAS TONIGHT AND
PROVIDE BARELY SUFFICIENT DYNAMIC FORCING TO INDUCE MAINLY ISOLATED
LIGHT PRECIP AND EVEN A FEW LIGHTNING STRIKES. COLD AIR ADVECTION AT
LOW LEVELS BENEATH DYNAMIC COOLING ALOFT WILL LIKELY SUPPORT
SNOWFALL OVER THE HIGHER MOUNTAINS AND EVEN THE LOWLANDS OF HUDSPETH
COUNTY BUT SNOW AMOUNTS SHOULD BE LIGHT WITH LESS THAN 3 INCHES
EXPECTED EVEN OVER THE SACRAMENTOS. WAVE WILL BE EAST OF THE CWA BY
MID MORNING TUESDAY WITH SUBSIDING NORTHWEST FLOW BEHIND IT BRINGING
COOLER DRY WEATHER.

WEDNESDAY THROUGH FRIDAY FLOW ALOFT BECOMES MORE ZONAL AS FLAT
RIDGE MOVES ACROSS THE CWA. THIS WILL SUSTAIN TRANSPORT OF WARMER
DRY AIR MASS INTO SATURDAY WITH TEMPERATURES AGAIN CLIMBING ABOVE
NORMAL. MODELS IN GENERAL AGREEMENT IN MOVING UPPER TROUGH OVER
GREAT BASIN VICINITY SATURDAY AND SUNDAY WITH BACKING FLOW ALOFT
TRANSPORTING MAINLY MID/HIGH LEVEL MOISTURE INTO THE REGION. THUS
EXPECT MORE CLOUDS AND EVEN SLIGHT CHANCES OF HIGH MOUNTAIN RAIN
OR SNOW EARLY NEXT WEEK. BOTH GFS AND ECMWF BRING STRONGER FRONT
INTO THE REGION EARLY NEXT WEEK WITH THE GFS KEEPING IT EAST OF
THE CWA WHILE THE ECMWF PUSHES IT WESTWARD. AT THIS TIME ENSEMBLE
BLEND INDICATES MILDER AIR WILL REMAIN IN PLACE THROUGH MONDAY.

&&

.AVIATION...VALID 17/12Z-18/12Z...
AN UPPER LEVEL LOW PRESSURE SYSTEM TRACKS EASTWARD JUST SOUTH OF THE
AREA. ANOTHER UPR LEVEL DISTURBANCE DROPS TO THE SE IN THE NW FLOW
ALOFT BETWEEN 03Z AND 12Z WITH MOST WX E OF AN ELP-ALM LINE. SKY
CONDS THRU PD: SCT050-080 SCT140-180 SCT-BKN200-250: ISOLD SHRA
TSRA LOW ELV TIL 03Z LOW ELV AND ISOLD SHRA LOW ELV SHSN HIR ELV
06Z-12Z BKN040 BKN100. SFC WINDS 00Z-12Z WSW 15G25KTS  VEERING TO
NW12KTS AFT 12Z. OCNL MDT TURBC OVR/NR MTNS/E SLOPES.

&&

.FIRE WEATHER...
A DISTURBANCE ALOFT WILL MOVE BY TO THE SOUTH OF THE OUR AREA TODAY.
ANOTHER DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL DROP
SOUTHEASTWARD AND BRUSH OUR REGION JUST TO THE EAST TONIGHT. THESE
SYSTEMS WILL GENERATE A SLIGHT CHANCE OF RAIN SHOWERS AND AN
ISOLATED THUNDERSTORM ALONG THE BORDER AREAS WITH MOUNTAIN SNOW
POSSIBLE TONIGHT. BREEZY TO WINDY CONDITIONS WILL BE POSSIBLE THIS
AFTERNOON WITH A COOLER TEMPERATURES TOMORROW. DRIER WEATHER WILL
RETURN TUESDAY AFTERNOON THROUGH FRIDAY WITH TEMPERATURES WARMING
BACK UP ABOVE NORMAL BY MID WEEK. RAIN SHOWERS WILL BE POSSIBLE BY
NEXT WEEKEND. THE MIN RH FIELD WILL RUN FROM 30% TO 40% OVER MOST OF
THE AREA MONDAY DROPPING ABOUT 5% TO 10% ON TUESDAY,

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 43  61  35  70  41 /  10   0   0   0   0
SIERRA BLANCA           35  57  32  69  39 /  30   0   0   0   0
LAS CRUCES              37  60  32  68  38 /  10   0   0   0   0
ALAMOGORDO              33  56  30  65  36 /  10   0   0   0   0
CLOUDCROFT              20  38  24  49  30 /  30  10   0   0   0
TRUTH OR CONSEQUENCES   35  59  32  68  37 /  10   0   0   0   0
SILVER CITY             33  58  31  67  36 /  20   0   0   0   0
DEMING                  37  63  31  70  35 /  10   0   0   0   0
LORDSBURG               35  62  30  69  35 /  10   0   0   0   0
WEST EL PASO METRO      44  61  37  70  44 /  10   0   0   0   0
DELL CITY               31  56  28  69  34 /  30   0   0   0   0
FORT HANCOCK            42  61  34  72  41 /  20   0   0   0   0
LOMA LINDA              36  54  35  64  41 /  10   0   0   0   0
FABENS                  41  60  33  71  38 /  20   0   0   0   0
SANTA TERESA            40  61  32  69  39 /  10   0   0   0   0
WHITE SANDS HQ          37  58  33  68  40 /  10   0   0   0   0
JORNADA RANGE           34  59  25  68  33 /  10   0   0   0   0
HATCH                   34  63  29  71  35 /  10   0   0   0   0
COLUMBUS                43  63  35  70  39 /  20   0   0   0   0
OROGRANDE               37  57  33  67  39 /  10   0   0   0   0
MAYHILL                 25  46  29  59  34 /  40  10   0   0   0
MESCALERO               23  45  26  56  32 /  30  10   0   0   0
TIMBERON                27  46  29  57  35 /  30  10   0   0   0
WINSTON                 31  55  29  64  35 /  20   0   0   0   0
HILLSBORO               35  59  33  68  39 /  10   0   0   0   0
SPACEPORT               32  60  29  69  35 /  10   0   0   0   0
LAKE ROBERTS            29  56  28  65  33 /  20   0   0   0   0
HURLEY                  33  58  30  67  35 /  10   0   0   0   0
CLIFF                   30  62  26  71  31 /  10   0   0   0   0
MULE CREEK              25  60  22  67  28 /  10   0   0   0   0
FAYWOOD                 36  58  33  67  38 /  10   0   0   0   0
ANIMAS                  39  65  33  71  37 /  20   0   0   0   0
HACHITA                 38  65  31  72  35 /  20   0   0   0   0
ANTELOPE WELLS          39  66  32  71  37 /  20   0   0   0   0
CLOVERDALE              38  63  34  70  37 /  20   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Feb 16, 5:17 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
517 AM MST MON FEB 16 2015

NMZ401>417-TXZ418>424-171230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
517 AM MST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAKENING LOW
PRESSURE SYSTEM PASSING THE AREA TO THE SOUTH WILL GENERATE A
SLIGHT CHANCE OF RAIN SHOWERS...MAINLY ALONG THE BORDER REGION
AND GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR
THROUGH THE DAY. WESTERLY WINDS WILL INCREASE INTO THE WINDY
CATEGORY THIS AFTERNOON FOR AREAS MAINLY WEST OF THE RIO GRANDE.

AN SECOND LOW PRESSURE TROUGH WILL DROP SOUTH INTO THE STATE
WHICH ALONG WITH COLD AIR FROM A SURFACE FRONTAL SYSTEM WILL
GENERATE A CHANCE OF SNOW SHOWERS OVER THE SACRAMENTO MOUNTAINS
TONIGHT THROUGH TUESDAY MORNING. SNOW LEVELS WILL BE DOWN TO
AROUND 6000 FEET ELEVATION BY TUESDAY MORNING. ONE TO TWO INCHES
OF SNOW WILL BE POSSIBLE OVER PORTIONS OF THE SACRAMENTO MOUNTAINS
BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A STRONG RIDGE OF
HIGH PRESSURE ON THE WEST COAST WILL KEEP THE STORM TRACK PUSHED
NORTH AND EAST OF THE AREA THROUGH FRIDAY. SKIES WILL BE MOSTLY
CLEAR WITH GENERALLY LIGHT WINDS AND WARM TEMPERATURES. A LOW
PRESSURE TROUGH WILL DEEPEN OVER THE WESTERN PART OF THE COUNTRY
NEXT WEEKEND WITH POSSIBLE SNOW SHOWERS FOR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sierra County Lakes

When
February 16, 7:53 PM MST
Where
Sierra County Lakes forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

KTCS ASOS reported a peak wind of 67 mph from a downdraft associated with weak convective showers in the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560445.